Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 85, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 17, 2005, 7:17 PM CDT for Gregory County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2005, 7:17 PM CDT (00:17 UTC)
- Expired
- May 17, 2005, 7:50 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Gregory County, SD
The radar
The North Platte radar (KLNX), 167 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 424 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 180018 SVRFSD SDC053-180100- /O.NEW.KFSD.SV.W.0085.050518T0017Z-050518T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 717 PM CDT TUE MAY 17 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 800 PM CDT * AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 11 MILES SOUTH OF GREGORY...OR ABOUT 29 MILES SOUTHEAST OF WINNER...MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HERRICK AROUND 725 PM CDT BURKE AROUND 730 PM CDT GREGORY AROUND 735 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY MORNING FOR SOUTH CENTRAL SOUTH DAKOTA. LAT...LON 4301 9953 4301 9918 4342 9921 4347 9951 $$ CJ
3 follow-up statements
000 WWUS53 KFSD 180031 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 730 PM CDT TUE MAY 17 2005 SDC053-180100- /O.CON.KFSD.SV.W.0085.000000T0000Z-050518T0100Z/ GREGORY SD- 730 PM CDT TUE MAY 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM CDT FOR WESTERN GREGORY COUNTY... AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED JUST EAST OF GREGORY MOVING NORTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL GREGORY COUNTY THROUGH 800 PM CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY MORNING FOR SOUTH CENTRAL SOUTH DAKOTA. LAT...LON 4322 9947 4318 9927 4341 9919 4345 9942 $$ CJ
000 WWUS53 KFSD 180041 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 740 PM CDT TUE MAY 17 2005 SDC053-180100- /O.CON.KFSD.SV.W.0085.000000T0000Z-050518T0100Z/ GREGORY SD- 740 PM CDT TUE MAY 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM CDT FOR WESTERN GREGORY COUNTY... AT 740 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 27 MILES EAST OF WINNER...MOVING NORTH AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL GREGORY COUNTY THROUGH 800 PM CDT HAIL UP TO NICKEL SIZE WAS REPORTED 10 MILES SOUTH OF GREGORY AT 723 PM CDT. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY MORNING FOR SOUTH CENTRAL SOUTH DAKOTA. LAT...LON 4337 9942 4333 9923 4343 9920 4349 9939 $$ CJ
000 WWUS53 KFSD 180050 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 750 PM CDT TUE MAY 17 2005 SDC053-180100- /O.CAN.KFSD.SV.W.0085.000000T0000Z-050518T0100Z/ GREGORY SD- 750 PM CDT TUE MAY 17 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GREGORY COUNTY IS CANCELLED... THE WARNING HAS BEEN CANCELLED. THE STORM HAS EXITED THE COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY MORNING FOR SOUTH CENTRAL SOUTH DAKOTA. LAT...LON 4337 9942 4333 9923 4343 9920 4349 9939 $$ CJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:40 PM CDT, 37 minutes earlier.
Area forecast discussion, May 17, 6:40 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 640 PM CDT TUE MAY 17 2005 .DISCUSSION... CURRENT FORECAST IN GREAT SHAPE WITH ONLY MINOR TWEAKS MADE IN POPS AND WEATHER TO ACCOUNT FOR THUNDERSTORMS APPROACHING THE WESTERN PORTIONS OF THE CWA. LINE OF THUNDERSTORMS CONTINUING TO BLOSSOM AND MOVE NNE ALONG COLD FRONT ACROSS CENTRAL PORTIONS OF THE STATE. STILL POSSIBILITY OF LOCALLY HEAVY AMOUNTS OF RAIN WITH TRAINING OF ECHOS ACROSS CENTRAL PORTION OF CWA LATE TONIGHT...AND THUS WILL MAINTAIN FLOOD WATCH. NO CHANGES TO ZFP. .PREV. DISCUSSION... BIG QUESTION IS RAINFALL POTENTIAL FOR TNGT. SVR CHCS WL BE CONFINED TO XTRM WRN ZONES FOR A SHORT PERIOD THIS EVENING...AND THEN THINGS SWITCH TO HEAVY RAIN THREAT AHEAD OF STRONG LOW PRES SYSTEM. LOW LVL JET OF 50+ KTS TO KEEP STRONG MOISTURE FEED INTO AREA THRU TNGT... WITH 1.25 TO 1.60 INCH PW. LACK OF A WELL DEFINED LOW LVL EAST-WEST BNDRY TO FOCUS CONVECTION ATTM...BUT BNDRY ENHANCEMENT EXPECTED THRU EARLY EVNG ALONG OR JUST N OF MO RVR DUE TO DIFFERENTIAL HEATING WITH CLOUD COVER...AND OUTFLOW BNDRY FM MRNG CONVECTION...WHICH COULD ACT AS FOCUS FOR MCS DEVELOPMENT TNGT. IF FOCUSING BNDRY DOES NOT DVLP...EXPECT WIDESPREAD 3/4 TO 1 1/4 INCH AMOUNTS IN CENTRAL CWA. IF FOCUS IS THERE...POTENTIAL FOR MAX PCPN OF 2 TO 4 INCHES IN THAT AREA. GIVEN WET CONDITIONS WE HAVE SEEN OF LATE...HAVE DECIDED TO ISSUE FLOOD WATCH FOR CENTRAL CWA FOR FLASH FLOOD THREAT...AND ALSO INCLUDED KSUX AREA FOR URBAN FLOOD THREAT. HAVE SOME LINGERING THUNDERSTORMS IN THE EASTERN CWA WEDNESDAY MORNING AS FRONT CONTINUES TO PUSH SLOWLY EAST. WILL DECREASE THIS IN THE FAR EAST IN THE AFTERNOON...BUT SOME CHANCE FOR REDEVELOPMENT IN THE FAR EASTERN COUNTIES RIGHT ALONG THE COOL FRONT LATE BEFORE THE FRONT SHIFTS EAST OF THE CWA. ALSO BUMPED POPS UP INTO CHANCE RANGE ACROSS THE NORTHWEST QUARTER OF THE CWA WITH POTENTIAL FOR WRAP-AROUND SHOWERS ON THE BACK SIDE OF STRONG UPPER LEVEL LOW IN THE AFTERNOON. AREA APPEARS TO BE QUITE STABLE THOUGH...SO HAVE REMOVED MENTION OF THUNDER FROM ALL AREAS BEHIND THE FRONT. THIS CHANCE OF SHOWERS WILL SWING EAST ACROSS THE NORTHERN CWA INTO WEDNESDAY EVENING...THEN LOOKS DRY AND WARMER THROUGH THE REMAINDER OF THE WORK WEEK AS UPPER TROUGH SLIDES SOUTHEAST AND UPPER RIDGE BUILDS OVER THE AREA. TOMORROW WILL BE COOLEST DAY OF THE REMAINDER OF THE WEEK...BUT JUST HOW COOL IN THE NORTH WILL DEPEND ON EXTENT OF SHOWER ACTIVITY. GFS QUITE A BIT COOLER THAN NAM...AND HAVE GONE WITH A BLEND OF TEMPS FOR NOW...WEIGHING A BIT MORE TOWARD THE COOLER GFS IN THE NORTH WITH SHOWER CHANCE. WARMS UP AGAIN THURSDAY AND FRIDAY...WITH LOWER 80S LIKELY IN WESTERN COUNTIES BOTH DAYS. ANOTHERN COLD FRONT FORECAST TO PUSH THROUGH THE REGION SATURDAY NIGHT AND SUNDAY...AND WILL CONTINUE WITH CHANCE OF THUNDERSTORMS ACROSS THE AREA OVER THE WEEKEND. WILL KEEP TEMPS A LITTLE COOLER THAN SEASONAL NORMALS FOR SUNDAY AND MONDAY WITH SHIFTING JUST EAST AND NORTHWEST FLOW OVER THE AREA. RIDGING PUSHES BACK INTO WESTERN AREAS ON TUESDAY...BRINGING DRY WEATHER AND WARMER TEMPS AGAIN FOR MIDWEEK. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...FLOOD WATCH 10 PM TO 8 AM CDT FOR SDZ055-056-065>067-068>071. MN...NONE. IA...FLOOD WATCH 10 PM TO 8 AM CDT FOR IAZ020-031. NE...FLOOD WATCH 10 PM TO 8 AM CDT FOR NEZ013-014. && BT/MG/JH
Hazardous weather outlook, May 17, 11:30 AM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1130 AM CDT TUE MAY 17 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1130 AM CDT TUE MAY 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY ALONG AND WEST OF A YANKTON SOUTH DAKOTA TO HURON SOUTH DAKOTA LINE...PRIMARILY FROM ABOUT 6 PM TO 10 PM THIS EVENING. ALTHOUGH SOME NICKEL TO QUARTER SIZED HAIL COULD OCCUR...THE PRINCIPAL THREAT WILL BE VERY STRONG WINDS IN SOME STORMS...POSSIBLY IN EXCESS OF 60 MPH. FLOODING... HEAVY RAINFALL IS POSSIBLE TONIGHT...CENTERED ALONG A LINE FROM YANKTON TO SIOUX FALLS TO BROOKINGS. STRONG SOUTHERLY WINDS WILL KEEP BRINGING WARM MOIST AIR INTO THE AREA AHEAD OF THE APPROACHING LOW PRESSURE SYSTEM. WIDESPREAD RAINS OF AROUND AN INCH ARE LIKELY IN THIS AREA...WITH LOCALLY HEAVIER AMOUNTS OF 2 TO 3 INCHES OR MORE POSSIBLE. MINOR RIVER FLOODING IS ALSO EXPECTED TO CONTINUE ALONG THE UPPER LITTLE SIOUX RIVER FOR MUCH OF THIS WEEK. ADDITIONAL RAINS TONIGHT INTO WEDNESDAY MAY HAVE AN EFFECT ON RIVER LEVELS...EXTENDING THE TIME THE RIVER IS IN FLOOD...BUT SIGNIFICANT ADDITIONAL RISES ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT ON WEDNESDAY...EAST OF I-29 INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THERE WILL BE LESS OF A WIND THREAT ON WEDNESDAY AND MORE OF A HAIL THREAT DUE TO COLDER TEMPERATURES ALOFT. THE BEST CHANCE FOR SEVERE WEATHER ON WEDNESDAY WILL BE FROM LATE MORNING THROUGH THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM WEST OF THE JAMES RIVER FOR THE HAIL AND WIND THREAT...AND MAY BE NEEDED AFTER 10 PM FOR THE FLASH FLOOD THREAT IN SOUTHEASTERN SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 17, 4:55 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
455 PM CDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM HAIL 10 SSW ARTESIAN 43.87N 98.00W
05/17/2005 1.00 INCH SANBORN SD PUBLIC
&&
BTThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:49 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 26 min |
| May 17, 8:08 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 22 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.